Tornadoes · United States · North Carolina · 2011
EF0 tornado, Rolesville to Barham, North Carolina, March 6, 2011
From Rolesville to Barham, this EF0 tornado ran 2.3 miles across Wake County on March 6, 2011, touching down at 5:10 PM EST and reaching 50 yards wide. It killed nobody and injured 1, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 6, 2011
- Touchdown
- 5:10 PM EST (22:10 UTC)
- Lifted
- 5:13 PM EST (22:13 UTC)
- On the ground
- 3 minutes
- Path length
- 2.3 miles (3.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 1
- Property damage
- $100,000
- County
- Wake County
- Touchdown point
- 35.926, -78.453
- Lift-off point
- 35.943, -78.417
- Record number
- 1103061610-01
What the Weather Service recorded
Convection developed along and ahead of a cold front that moved across the state during the late afternoon and early evening hours. Two weak EF0 tornadoes developed across central North Carolina when a discrete cells along a couple of mesolows merged with the main convective band.
A weak EF-0 tornado with winds between 70-75 mph touched down just northeast of downtown Rolesville along NC Highway 401 (Main St). The tornado tracked to the northeast for 2 miles along NC Highway 401 before crossing NC Highway 96 and then lifting. Numerous trees were snapped and buildings damaged from the 300 block to 700 block of Main Street. At 502 Main Street, shingles were torn from a home and the roof of the porch was lifted off. At 506 Main Street, a greenhouse was destroyed at the pure seed testing east facility. Several outbuildings at the facility also had their tin roofing removed. Continuing north on Main Street a carport was ripped from the side of a house at 708 Main Street. Two outbuilding were also destroyed on the property. A one story church at the intersection of Pulley Town Road experienced minor roof damage with numerous shingles ripped from the roof. Trees were blown down and outbuildings were damaged along NC Highway 401, from Pulley Town Road to Creek Pine Drive. A car was damaged by a large falling limb near Creek Pine Road. The tornado then crossed NC Highway 96 destroying another outbuilding. The tornado lifted off the ground shortly after crossing NC Highway 96. |An elderly man was injured from the tornado due to a house fire. Falling trees brought down power lines onto the house along Main Street near Pulley Town Road. The arcing power lines caused the house to catch fire. The elderly gentleman was transported to the hospital to be treated for smoke inhalation and burns.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the tornado touched down at Mar 6, 3:15 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Mar 6, 3:15 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 315 PM EST SUN MAR 6 2011 .SYNOPSIS... A LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT WILL PUSH SLOWLY EAST THROUGH CENTRAL NORTH CAROLINA THIS AFTERNOON. BEHIND THE FRONT...HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST TONIGHT AND MONDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 200 PM SUNDAY... 18Z SFC ANALYSIS SHOWED A FRONTAL ZONE EXTENDING FROM NEW ENGLAND SOUTH THROUGH THE MID-ATLANTIC AND CAROLINAS. A 1003 MB WAVE OF LOW PRESSURE WAS LOCATED ALONG THE FRONT IN VICINITY OF DANVILLE VA. ALOFT...LATEST WV IMAGERY SHOWED AN H5 SHORTWAVE IN VICINITY OF THE UPSTATE GA/SC BORDER. A DUAL JET CONFIGURATION WAS NOTED OVER THE SOUTHEAST/CAROLINAS AT H3...WITH THE LEFT EXIT AND RIGHT ENTRANCE REGIONS OVER THE CAROLINAS/MID-ATLANTIC. OVERVIEW: THE H5 SHORTWAVE WILL LIFT CONTINUE LIFTING NORTHEAST THROUGH THE WESTERN CAROLINAS INTO VA BY 00Z THIS EVENING. THE ASSOCIATED SFC LOW IN UPSTATE SC WILL RAPIDLY LIFT NORTHEAST INTO THE NORTHERN DELMARVA/NJ BY 00Z THIS EVENING...WITH THE COLD FRONTAL PASSAGE OCCURRING IN CENTRAL NC BETWEEN 18Z THIS AFTERNOON AND 00Z THIS EVENING. OVERNIGHT...EXPECT RAPID CLEARING (BETWEEN 00-06Z) IN ASSOC/W LOW LEVEL COLD ADVECTION IN THE WAKE OF THE FRONT. ALOFT... AN H5 SHORTWAVE CURRENTLY IN VICINITY OF THE CENTRAL MS RIVER VALLEY WILL AMPLIFY AND CROSS CENTRAL NC OVERNIGHT...BRINGING A CHANCE FOR SOME THIN UPPER LEVEL CLOUD COVER IN THE 06-12Z TIME FRAME. TEMPERATURES: OVERNIGHT...LOWS WILL BE DICTATED PRIMARILY BY STRONG COLD ADVECTION IN THE WAKE OF THE FRONT LATE THIS AFT/EVE. FCST SOUNDINGS SHOW THE TRIAD IN THE UPPER 30S BY OR SHORTLY AFTER 00Z...RDU BY 03Z...AND FAY/RWI BY 06Z. EXPECT TEMPS TO SLOWLY DROP AFTER 06Z (AFTER THE INITIAL SURGE OF COLD ADVECTION)...WITH LOWS IN THE LOWER TO MID 30S...OR 32-36F. PRECIPITATION CHANCES/AMOUNTS: GIVEN STRONG LOW LEVEL CONVERGENCE ALONG THE AFOREMENTIONED FRONTAL ZONE AND SFC LOW PRESSURE SYSTEM...60-90 METER H5 HEIGHT FALLS ASSOC/W THE APPROACHING SHORTWAVE AND A DUAL JET CONFIGURATION OVER THE CAROLINAS/MID-ATLANTIC...WILL CONTINUE THE PREVIOUS FCST OF 100% POPS ACROSS THE ENTIRE AREA THROUGH ~21Z. PRECIP WILL SHIFT EASTWARD WITH THE COLD FRONT THROUGH THE REMAINDER OF THE AFTERNOON...ENDING IN THE TRIAD BY ~21Z...TRIANGLE BY ~00Z AND THE COASTAL PLAIN BY ~01Z. EXPECT WIDESPREAD STORM TOTAL PRECIPITATION AMOUNTS OF A HALF INCH TO AN INCH...WITH LOCALLY HEAVIER AMOUNTS. SEVERE THREAT: THE STORM PREDICTION CENTER CONTINUES TO PLACE EASTERN NC IN A 'SEE TEXT' WITH 2% TOR AND 5% WIND PROBABILITIES. AS IS TYPICAL THIS TIME OF YEAR...THE PRIMARY LIMITING FACTOR FOR SEVERE WEATHER THE REMAINDER OF THE AFTERNOON WILL BE INSTABILITY. THE OVERALL FORCING ASSOC/W THIS SYSTEM IS RESPECTABLE (SEE ABOVE)...AND SHEAR PARAMETERS ARE VERY FAVORABLE FOR ORGANIZED/ROTATING STORMS...40-50 KT EFFECTIVE BULK SHEAR AND 200-400 M2/S2 OF 0-1KM SRH. 12Z NAM FCST SOUNDINGS SHOWED 250-500 J/KG OF SBCAPE IN THE EASTERN HALF OF THE AREA THIS AFT/EVE AHEAD OF THE COLD FRONT...DUE TO BOUNDARY LAYER THETA-E ADVECTION (IN ASSOC/W A STRONG SOUTHERLY LLJ AHEAD OF THE COLD FRONT) AND MID/UPPER LEVEL COOLING ASSOC/W THE APPROACHING H5 SHORTWAVE. LATEST SPC MESOANALYSIS CONFIRMS THAT THIS IS CLOSE TO REALITY...WITH 250-500 J/KG SBCAPE ALONG/EAST OF I-95 AND IN SC AHEAD OF THE FRONT. IT SHOULD BE NOTED THAT NO LIGHTNING ACTIVITY HAS BEEN OBSERVED WITH ANY PRECIPITATION IN OR UPSTREAM OF CENTRAL NC IN THE PAST 12-18 HRS. AS OF 18Z...IT APPEARS THAT THE THREAT FOR AN ISOLD TORNADO IS DIMINISHING AS THE SFC LOW MOVES NORTH INTO VA AND LOW LEVEL FLOW BEGINS VEERING TO THE SOUTH AND SW. HOWEVER... GIVEN RECENT DESTABILIZATION IN SC...AND A TREND OF STRENGTHENING CONVECTIVE CORES ALONG THE COLD FRONT IN CENTRAL SC...A LOW END THREAT FOR DAMAGING WINDS WILL REMAIN POSSIBLE ALONG THE COLD FRONT AS IT PUSHES THROUGH THE AREA THIS AFT/EVE. -VINCENT && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... AS OF 315 PM SUNDAY... SURFACE HIGH PRESSURE BUILDS IN AND CONTINUES OVER CENTRAL NORTH CAROLINA INTO WEDNESDAY. A RELATIVELY WEAK MID-LEVEL TROUGH MOVES THROUGH CENTRAL NORTH CAROLINA EARLY MONDAY...WITH ANOTHER TO FOLLOW IN THE WEST-SOUTHWEST FLOW ALOFT MONDAY NIGHT. AS THESE TROUGHS PASS THROUGH...A 100-110KT 250MB JET LIFTS GRADUALLY NORTH ACROSS CENTRAL NORTH CAROLINA MONDAY NIGHT AND TUESDAY...WHICH COULD HELP TO SUPPORT SOME MID- AND UPPER-LEVEL CLOUDS AS BOTH THE NAM AND THE GFS PROVIDE FOR DECENT UPPER-LEVEL MOISTURE AT TIMES ESPECIALLY FROM LATE MONDAY THROUGH TUESDAY. THERE SHOULD BE LITTLE OR NO THREAT OF PRECIPITATION UNDER SURFACE HIGH PRESSURE WITH PRECIPITABLE WATER VALUES AT OR BELOW A HALF-INCH UNTIL WEDNESDAY...IN A GENERAL 850MB THETA-E TROUGH ACCOMPANIED BY 850MB SUBSIDENCE AND STABLE BUFR SOUNDINGS. PRIMARY CONCERNS THROUGH WEDNESDAY WILL BE CLOUDS AND THEIR EFFECTS ON TEMPERATURE. 1000-850MB THICKNESSES FOR MONDAY WOULD ONLY SUGGEST LOWER TO MID 50S BUT WITH MODEST MIXING AND A DRY AIR MASS WITH DECENT SUN EXPECTED...WILL FORECAST HIGHS CLOSE TO GUIDANCE IN THE UPPER 50S TO LOWER 60S. MAV AND MET MOS GUIDANCE DIVERGENCE FOR TUESDAY AND THE DEGREE OF HIGH CLOUDS OR AT LEAST THEIR OPAQUENESS IS SOMEWHAT IN QUESTION EAST OF THE MID-LEVEL RIDGE AXIS AND WITH THE JET CONTINUING TO LIFT NORTH. BETTER POTENTIAL FOR PERIODS OF OPAQUE HIGHER CLOUDS LIKELY TOWARD THE VIRGINIA BORDER AND WILL FORECAST HIGHS TUESDAY IN THE MID TO UPPER 50S ALONG AND BASICALLY NORTH OF U.S. 64...IN THE LOWER 60S IN THE SOUTHWEST PIEDMONT...SANDHILLS... AND SOUTHERN COASTAL PLAIN. OVERNIGHT LOWS MONDAY NIGHT FROM 30 TO 35 SHOULD WARM TO A RANGE MAINLY FROM 35 TO 40 AS BOTH THE NAM AND GFS SUGGEST AN EASTERLY LOW-LEVEL FLOW SHOULD ADVECT IN ENOUGH BOUNDARY LAYER MOISTURE TO SUPPORT LOW CLOUDS LATE TUESDAY NIGHT... UNDERNEATH ANY HIGH CLOUDS AS THE MID-LEVEL RIDGE AXIS MOVES EAST EARLY WEDNESDAY MORNING. GOOD 850MB THETA-E ADVECTION TAKES PLACE WEDNESDAY WITH INCREASING UPPER DIFFLUENCE WEST OF THE DEPARTING RIDGE AXIS ALOFT. PRECIPITABLE WATER VALUES INCREASE QUICKLY TO NEAR 1.2 INCHES IN THE WESTERN PIEDMONT BY 00Z THURSDAY AS 925MB WINDS IN THAT AREA INCREASE FROM THE SOUTHWEST TO 30 TO 35KT. AS THE OVERALL AIR MASS MOISTENS...BROAD LIFT INCREASES AS A MID-LEVEL SHORTWAVE MOVES INTO THE WESTERN PIEDMONT LATE IN THE DAY. BOTH THE NAM AND THE GFS PROVIDE FOR MEASURABLE RAIN IN THE FAR WESTERN PIEDMONT BY 00Z THURSDAY...AND EVEN THE POTENTIAL FOR LIGHT PRECIPITATION TOWARD U.S. 1 BY SUNSET WEDNESDAY. FOR THIS FORECAST...WILL INCREASE THE SPEED OF THE ONSET OF HIGH CHANCE TO LIKELY POPS TOWARD THE YADKIN RIVER FOR LATE WEDNESDAY AFTERNOON BASED ON THE ABOVE METEOROLOGICAL PARAMETERS...A TREND UPWARD ON MEX MOS GUIDANCE...AND QPF ON THE 12Z NAM...GFS...AND ECMWF MODELS. UNDER CLOUDS AND APPROACHING PRECIPITATION...HIGHS MAY STRUGGLE TO GET OUT OF THE LOWER 50S IN THE TRIAD...RISING TO AROUND 60 TO THE LOWER 60S MUCH OF THE SANDHILLS AND THE COASTAL PLAIN. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AS OF 315 PM SUNDAY... FRONTAL ZONE CONTINUES TO BE FORECAST TO MOVE INTO CENTRAL NORTH CAROLINA OVERNIGHT WEDNESDAY INTO THURSDAY...AND ITS SLOW MOTION AND INCREASING MOISTURE...WITH PRECIPITABLE WATER VALUES CURRENTLY FORECAST TO RISE TO 1.25 TO 1.5 INCHES ON THE GFS BY 12Z THURSDAY...SHOULD RESULT IN AT LEAST NUMEROUS SHOWERS FOR CENTRAL NORTH CAROLINA BY THURSDAY MORNING AS THE FRONT MOVES SLOWLY FROM WEST TO EAST. COMPLICATING THIS FORECAST WILL BE THE PRESENCE OF A SURFACE LOW...WHICH ESSENTIALLY ALL OF THE LONG-TERM GUIDANCE SHOWS DEVELOPING TOWARD THE SOUTHERN PORTION OF THE FRONT AND MOVING ACROSS CENTRAL NORTH CAROLINA DURING THE DAY THURSDAY. THE GFS HAS BETTER INSTABILITY THAN THE ECMWF...TO -3C ON LIFTED INDICES THURSDAY AFTERNOON...WHILE THE LOW-LEVEL FLOW OF THE ECMWF IS STRONGER AND MORE BACKED...WITH THE MID-TROUGH MORE NEGATIVELY TILTED. THERE IS ENOUGH ELEVATED INSTABILITY ON GFS BUFR SOUNDINGS WEDNESDAY NIGHT TO SUPPORT A SLIGHT CHANCE OF THUNDER IN THE WESTERN PIEDMONT...BUT THE BETTER CHANCE OF THUNDER SHOULD COME THURSDAY AS THE COLD FRONT APPROACHES AND THE SURFACE WAVE MOVES THROUGH. SHOULD THE CONSENSUS OF THE GUIDANCE VERIFY...THERE WOULD BE ANOTHER CHANCE OF SOME LOCALLY HEAVY RAIN...THOUGH PRIMARILY AN URBAN CONCERN...ALONG WITH A THREAT OF AT LEAST STRONG THUNDERSTORMS. CURRENTLY PLAN TO NOTE VERY BRIEFLY IN THE HWO THESE THREATS. FOLLOWING THE PASSAGE OF THE FRONT AND THE MID-LEVEL TROUGH FROM LATE THURSDAY INTO EARLY FRIDAY...MODEST RIDGING ALOFT BUILDS INTO THE REGION. ANOTHER MID-LEVEL TROUGH LIKELY TO STAY JUST NORTH OF THE CAROLINAS SHOULD HELP...WITH THE SUBSIDENCE BEHIND IT...TO PUSH A DRY COLD FRONT THROUGH CENTRAL NORTH CAROLINA SATURDAY NIGHT INTO EARLY SUNDAY GIVEN CURRENT LONG-TERM GUIDANCE TIMING. WITH THE TROUGH FORECAST EVEN BY THE STRONGEST GUIDANCE TO STAY JUST TO OUR NORTH...AND SURFACE RIDGING EXTENDING ACROSS THE GULF...MOISTURE SHOULD FIND IT DIFFICULT TO RETURN THIS FAR NORTH AND EAST THROUGH THE WEEKEND. THE GFS OUT THAT FAR SHOWS PRECIPITABLE WATER VALUES ONLY RISING JUST ABOVE A HALF-INCH AT BEST BY THE END OF THE DAY SUNDAY. TEMPERATURES SHOULD BE WITHIN A COUPLE OF CATEGORIES OF NORMAL EACH PERIOD...COOLEST FRIDAY AND FRIDAY NIGHT BEHIND THE FIRST...STRONGER COLD FRONT...WARMEST AHEAD OF THE FRONTS THURSDAY ESPECIALLY TOWARD THE SANDHILLS AND COASTAL PLAIN AND AGAIN SATURDAY. && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... AS OF 200 PM SUNDAY... 24-HR TAF PERIOD: MVFR/IFR CONDITIONS WITH WIDESPREAD SHOWER ACTIVITY ARE EXPECTED THIS AFTERNOON...WITH SHOWERS ENDING FROM WEST TO EAST BETWEEN 18-00Z AND CEILINGS SCATTERING OUT AND LIFTING TO VFR BY 00-06Z FROM WEST TO EAST (MVFR CEILINGS COULD LINGER A LITTLE PAST 06Z AT THE FAY/RWI TAF SITES). SOUTHERLY/SW WINDS AT 10-15 KT WITH GUSTS UP TO 20-25 KT WILL RAPIDLY VEER TO THE NORTHWEST AT 15-20 KT WITH GUSTS UP TO 25-30 KT FOR SEVERAL HOURS IN THE WAKE OF THE COLD FRONTAL PASSAGE THIS AFT/EVE. EXPECT CLEAR SKIES WITH WINDS WEAKENING TO ~10 KT AFTER 06Z TONIGHT. SFC WINDS WILL VEER TO THE NORTH AND THEN NORTHEAST AT 10-15 KT ON MON AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST...WEAKENING TO 5-10 KT IN THE AFTERNOON. LOOKING AHEAD: VFR CONDITIONS WITH LIGHT/VARIABLE WINDS ARE EXPECTED TO PERSIST THROUGH TUE AS HIGH PRESSURE BUILDS OVERHEAD. HIGH PRESSURE WILL BEGIN TO SHIFT OFFSHORE TUE NIGHT...SETTING UP A SOUTHERLY RETURN FLOW...AND ALLOWING FOR MVFR/IFR (AND PERHAPS LIFR) CEILINGS EVERYWHERE BY 06-12Z WED. SUB-VFR CEILINGS SHOULD MIX OUT AND BECOME VFR WITH DIURNAL HEATING/MIXING BY WED AFTERNOON. EXPECT MVFR/IFR AND PERHAPS LIFR CEILINGS TO RETURN AGAIN WED NIGHT IN ASSOC/W WARM ADVECTION AHEAD OF AN APPROACHING COLD FRONT. ADVERSE AVIATION CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE DAY THU IN ASSOC/W A WIDESPREAD SHOWERS AS A COLD FRONT CROSSES THE AREA. VFR CONDITIONS WILL RETURN IN THE WAKE OF THE FRONT THU NIGHT/FRI. -VINCENT && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...VINCENT SHORT TERM...DJF LONG TERM...DJF AVIATION...VINCENT
Hazardous weather outlook, Mar 6, 4:04 PM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 404 PM EST SUN MAR 6 2011 NCZ008>011-024>028-040>043-075>078-086-088-089-072115- GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE- CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-HOKE-CUMBERLAND- SAMPSON- 404 PM EST SUN MAR 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS REMAIN POSSIBLE LATE THIS AFTERNOON INTO VERY EARLY THIS EVENING...WITH DAMAGING WIND GUSTS NEAR 60 MPH THE PRIMARY SEVERE WEATHER THREAT. AN BRIEF...ISOLATED TORNADO IS ALSO POSSIBLE. THE SEVERE WEATHER THREAT WILL END BY 530 PM NEAR THE TRIANGLE AND TOWARD FAYETTEVILLE...AND BY 7 PM ALONG AND NEAR INTERSTATE 95. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WEDNESDAY NIGHT AND ESPECIALLY THURSDAY ALONG AND AHEAD OF ANOTHER COLD FRONT AND LOW PRESSURE SYSTEM THAT WILL AFFECT THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. NCZ007-021>023-038-039-073-074-083>085-072115- PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY- ANSON-RICHMOND-SCOTLAND- 404 PM EST SUN MAR 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WEDNESDAY NIGHT AND ESPECIALLY THURSDAY ALONG AND AHEAD OF ANOTHER COLD FRONT AND LOW PRESSURE SYSTEM THAT WILL AFFECT THE AREA. DJF
In the hours before
Special weather statement, Mar 6, 4:18 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
418 PM EST SUN MAR 6 2011
NCZ008-025-026-040-041-076-062215-
CHATHAM-DURHAM-FRANKLIN-GRANVILLE-LEE-WAKE-
418 PM EST SUN MAR 6 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS GRANVILLE...FRANKLIN...
DURHAM...WAKE...CHATHAM AND LEE COUNTIES THROUGH 515 PM EST...
AT 417 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MONCURE...OR ABOUT 9 MILES NORTH OF SANFORD...MOVING NORTHEAST AT 55
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...APEX...CARPENTER...
AND...CARY...MORRISVILLE...AND...RESEARCH TRIANGLE PARK...RDU
INTERNATIONAL AIRPORT...FALLS LAKE...PURNELL...AND...WAKE FOREST.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3626 7828 3625 7831 3599 7843 3596 7839
3625 7816 3596 7839 3591 7830 3553 7905
3566 7920 3611 7873 3598 7844 3625 7831
3626 7829
TIME...MOT...LOC 2117Z 228DEG 48KT 3568 7902
23Special weather statement, Mar 6, 4:23 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
423 PM EST SUN MAR 6 2011
NCZ042-077-088-089-062215-
CUMBERLAND-HARNETT-JOHNSTON-SAMPSON-
423 PM EST SUN MAR 6 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS
JOHNSTON...EXTREME EASTERN HARNETT...EXTREME NORTHWESTERN SAMPSON
AND NORTHEASTERN CUMBERLAND COUNTIES THROUGH 515 PM EST...
AT 422 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
EASTOVER...OR ABOUT 8 MILES EAST OF FAYETTEVILLE...MOVING NORTHEAST
AT 40 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FALCON...AND...
GODWIN...SPIVEY'S CORNER...AND...DUNN...BENSON...FOUR OAKS...
SMITHFIELD...SELMA.
HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING
AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT
OUTDOOR OBJECTS.
&&
LAT...LON 3502 7872 3514 7888 3570 7830 3566 7820
3560 7812 3558 7807 3548 7812
TIME...MOT...LOC 2122Z 223DEG 33KT 3515 7872
MWSSpecial weather statement, Mar 6, 4:31 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 431 PM EST SUN MAR 6 2011 NCZ008>010-025-026-040-041-062230- CHATHAM-DURHAM-FRANKLIN-GRANVILLE-VANCE-WAKE-WARREN- 431 PM EST SUN MAR 6 2011 ...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN...GRANVILLE... VANCE...FRANKLIN...DURHAM...WAKE AND CHATHAM COUNTIES THROUGH 530 PM EST... AT 431 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NEW HILL...OR ABOUT 11 MILES SOUTHWEST OF CARY...MOVING NORTHEAST AT 55 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RDU INTERNATIONAL AIRPORT...FALLS LAKE...WAKE FOREST...AND...PURNELL...YOUNGSVILLE... FRANKLINTON...INGLESIDE. HAZARDS INCLUDE... PENNY SIZE HAIL. GUSTY WINDS OF 40 TO 50 MPH. SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS... POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. && LAT...LON 3643 7838 3624 7813 3562 7893 3575 7909 TIME...MOT...LOC 2131Z 232DEG 46KT 3577 7884 23
Local storm report, Mar 6, 4:38 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EST SUN MAR 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 5 E MONCURE 35.62N 79.00W
03/06/2011 CHATHAM NC TRAINED SPOTTER
TREE DOWN ON ROAD
&&
EVENT NUMBER RAH1100267
KCSpecial weather statement, Mar 6, 4:57 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
457 PM EST SUN MAR 6 2011
NCZ089-062230-
SAMPSON-
457 PM EST SUN MAR 6 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 530
PM EST...
AT 457 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SALEMBURG...OR ABOUT 15 MILES WEST OF CLINTON...MOVING NORTHEAST AT
40 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOBBTON...NEWTON
GROVE.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING
AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT
OUTDOOR OBJECTS.
DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS STORM. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.
&&
LAT...LON 3499 7863 3507 7867 3509 7866 3510 7864
3513 7864 3525 7846 3525 7842 3528 7831
3522 7825 3519 7817 3516 7816 3497 7857
TIME...MOT...LOC 2157Z 232DEG 33KT 3506 7855
MWSSpecial weather statement, Mar 6, 5:01 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EST SUN MAR 6 2011
NCZ089-062230-
SAMPSON-
501 PM EST SUN MAR 6 2011
...THUNDERSTORMS WITH STRONG GUSTY WINDS AND SHARPLY COOLER
TEMPERATURES WILL MOVE ACROSS SAMPSON COUNTY THROUGH 530 PM EST...
AT 500 PM EST...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM ROSEBORO TO 8 MILES SOUTH OF GARLAND TO
15 MILES SOUTHWEST OF IVANHOE....MOVING EAST AT 45 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...IVANHOE...CLINTON...
AND...HARRELLS...TURKEY.
HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
TEMPERATURES IN THE MIDDLE 60S AHEAD OF THE SHOWERS WILL FALL
RAPIDLY INTO THE LOWER 50S SOON AFTER THE RAIN BEGINS.
&&
LAT...LON 3460 7831 3468 7834 3469 7837 3475 7840
3491 7854 3494 7859 3509 7816 3489 7814
3474 7819 3472 7814 3472 7811 3470 7811
3466 7816 3455 7825
TIME...MOT...LOC 2200Z 248DEG 38KT 3489 7846 3468 7835
3443 7838
MWSThe surface observations
Louisburg/Franklin_cnty_arpt (LHZ), 14 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Raleigh/Durham radar (KRAX), 30 km away, was scanning. The volume nearest the touchdown began at 22:12 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are
The other tornadoes of March 6, 2011
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.